MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER LIGASURE ADVANCE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER LIGASURE ADVANCE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number LF5544
Medical Device Problem Codes Flare or Flash (2942); Noise, Audible (3273)
Health Effect - Clinical Codes Burn(s) (1757); Partial thickness (Second Degree) Burn (2694)
Date of Event 08/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: health professional (hpro).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, the device was not working and they heard a bang.A second instrument was used, but was not okay as well, because it was faulty as the tissue was burned lateral.According to the nurse with one of the instruments, while it was being used the insulation slipped off, was removed from the device, in a backward direction of the jaw and the surrounding tissue was burned.The disengaged part was removed from the device's tip and it did not fall into the patient's cavity.Localized burn of level 1-2 was caused by the non-insulated part on the jaw.Patient is fine and there were no other complications.
 
Additional Manufacturer Narrative
Evaluation summary: two devices were received for evaluation.The returned product did not meet specification as received.Visual inspection found the clear boot was torn, all pieces were still attached and present on one of the devices.The other device had no visual defects.The customer reported that the device was not working and they heard a bang.The reported condition was not confirmed.The investigation found the devices to function normally and within specifications.The devices were recognized when plugged into the generator.The devices were activated on a saline soaked towel with acceptable results and a visual seal effect was observed.The devices functioned normally when activated in the vlmode.No abnormal noise was heard when the devices were activated.The investigation found the device to function normally and within specifications.The reported condition was confirmed.The device failed hipot testing.The investigation identified the root cause of the reported event to be user error.The instructions for use (ifu) states to prevent damage to the flexible insulation proximal to the jaws, confirm the handle is fully closed prior to insertion into and extraction from the cannula.Use the appropriately sized cannula to allow for easy insertion and extraction of the instrument.Failure to do so may impact the integrity of the flexible insulation.Cannulas with hard, non-beveled openings may cause the flexible insulation to retract, which may compromise the insulation.If retraction occurs, the instrument must be discarded.Do not attempt to clean the flexible insulation.Cleaning may damage insulation.If information is provided in the future, a supplemental report will be issued.

Brand Name
LIGASURE ADVANCE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7802578
Report Number1717344-2018-01117
Device Sequence Number1909230
Product Code GEI
UDI-Device Identifier10884524002279
UDI-Public10884524002279
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K150835
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberLF5544
Device Catalogue NumberLF5544
Device Lot Number52940102X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Initial Date Received by Manufacturer 08/03/2018
Supplement Date Received by Manufacturer09/27/2018
Initial Report FDA Received Date08/21/2018
Supplement Report FDA Received Date10/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1